Alert archive / Tennessee / Tornado Warnings in 2024
Tornado Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jan 12, 2024, 6:50 AM CST for Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2024, 6:50 AM CST (12:50 UTC)
- Expired
- Jan 12, 2024, 7:13 AM CST
- In force
- 23 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Crittenden County, AR, Mississippi County, AR, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 29 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 3:57 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.8 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 667 m²/s²
- 0-3 km storm-relative helicity
- 735 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WFUS54 KMEG 121250
TORMEG
ARC035-093-TNC157-167-121345-
/O.NEW.KMEG.TO.W.0001.240112T1250Z-240112T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
650 AM CST Fri Jan 12 2024
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southwestern Mississippi County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Southwestern Tipton County in west Tennessee...
Northwestern Shelby County in west Tennessee...
* Until 745 AM CST.
* At 650 AM CST, a severe thunderstorm capable of producing a tornado
was located near Gilmore, or 7 miles northeast of Earle, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Millington, Meeman Shelby Forest State Park, Gilmore, Jericho,
Turrell, Clarkedale, Booker, St Thomas, Shawnee, Griffin Corner,
Menesha, Lambethville, Gilestown, Cuba, Stacy, Pecan Point, Heafer,
Locke, Sloanville, and Frenchmans Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3553 9007 3532 8992 3526 9041 3537 9044
TIME...MOT...LOC 1250Z 253DEG 36KT 3534 9035
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Schlessiger1 follow-up statement
055
WWUS54 KMEG 121313
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
713 AM CST Fri Jan 12 2024
ARC035-093-TNC157-167-121323-
/O.CAN.KMEG.TO.W.0001.000000T0000Z-240112T1345Z/
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
713 AM CST Fri Jan 12 2024
...THE TORNADO WARNING FOR SOUTHWESTERN MISSISSIPPI...NORTHERN
CRITTENDEN...SOUTHWESTERN TIPTON AND NORTHWESTERN SHELBY COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM CST for eastern
Arkansas...and west Tennessee.
LAT...LON 3553 9007 3532 8992 3526 9041 3537 9044
TIME...MOT...LOC 1312Z 253DEG 36KT 3541 9008
$$
SchlessigerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jan 12, 5:12 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 12, 5:12 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
512 AM CST Fri Jan 12 2024
...New AVIATION...
.SYNOPSIS...
Issued at 338 AM CST Fri Jan 12 2024
Severe storms will remain possible through midday Friday with
areas in north Mississippi at the greatest risk of experiencing
damaging winds, large hail, and perhaps a tornado.
Bitter cold temperatures will move into the Mid-South Saturday
night ahead of a winter weather system. Snow will likely begin
late Sunday and last through midday Monday with accumulations
likely areawide. Subzero wind chills will remain through midweek
before temperatures begin slightly warming on Thursday.
&&
.DISCUSSION...
(Today through Thursday)
Issued at 338 AM CST Fri Jan 12 2024
An active weather period will begin today as a strong low pressure
system impacts the Mid-South. Bombogenesis will occur as this
system pushes across the region, with several solutions depicting
a 10-15 mb drop over a 6 hour period. Strong surface winds are
already being realized across the region with surface observations
depicting wind gusts in excess of 40 mph in several locations.
Strong winds will persist through midnight tonight with wind
gusts up to 50 mph possible. A Wind Advisory remains in effect for
the entire Mid-South through midnight tonight.
Outside of gradient winds, severe weather is also expected through
midday today. 330 AM radar imagery depicts showers and elevated
thunderstorms confined to northeast Arkansas and northwest
Tennessee. Upscale growth of these storms is not expected as they
push into an environment comprised of lack luster CAPE and lapse
rates. However, an additional line of storms currently stretches
from northeastern Texas to Central Arkansas. As these storms
propagate east, the environment over the Mid-South will become
slightly more conducive for severe storm development as mid level
lapse rates increase to around 7.5 C/km and MLCAPE values approach
400 J/kg in north Mississippi. An Enhanced Risk (level 3 of 5) is
in place across much of north Mississippi with areas stretching
from Tallahatchie to Monroe counties at the greatest risk of
damaging winds, large hail, and perhaps a tornado.
By late Saturday, an Arctic front will impact the Mid-South,
causing temperatures to rapidly decrease to the teens by Sunday
morning. A stout 700 mb moisture plume will overspread much of the
Mid-South at this time. In addition, a 140 kt 250 mb jet streak
will develop overhead. These, combined with elevated snow liquid
ratios and a saturated dendritic growth zone, will result in the
development of snow showers through midday Monday. Snow totals at
this time remain uncertain. However, both GEFS and ECMWF Ensembles
place a 50-70% chance of greater than 1" of accumulating snow
area wide. For northeast Arkansas and the Missouri Bootheel, the
probability for greater than 3" of snow is between 10-30%.
Additional details regarding snow totals will come subsequent
forecast updates.
Bitter cold temperatures will remain in place through midweek as
morning lows remain in the single digits to low teens. Subzero
wind chill values will occur on Tuesday and Wednesday mornings
with areas north of I-40 experiencing the coldest conditions. A
Wind Chill Advisory will likely be needed at this time.
Long range models depict an additional low pressure system
impacting the Mid-South on Thursday night. Additional wintry
precipitation will be possible at this time. However, it remains
too early to iron out the details.
ANS
&&
.AVIATION...
(12Z TAFS)
Issued at 512 AM CST Fri Jan 12 2024
Generally followed HRRR on TSRA timing, as the model has shown
minimal run-to-run variation. May see a brief LLWS period at MEM,
MKL and TUP during the passage of an occluded front. That LLWS
should be short-lived and is handled with prevailing TS.
Post-frontal 925mb winds only around 35-40KT this afternoon.
Peak gust potential should prevail below that.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until midnight CST tonight for ARZ009-018-026>028-
035-036-048-049-058.
MO...Wind Advisory until midnight CST tonight for MOZ113-115.
MS...Wind Advisory until midnight CST tonight for MSZ001>017-020>024.
TN...Wind Advisory until midnight CST tonight for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...ANS
AVIATION...PWBIn the hours before
Special weather statement, Jan 12, 5:57 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 AM CST Fri Jan 12 2024
ARZ026-027-035-121230-
Poinsett AR-Craighead AR-Cross AR-
557 AM CST Fri Jan 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CRAIGHEAD...
POINSETT AND NORTH CENTRAL CROSS COUNTIES THROUGH 630 AM CST...
At 556 AM CST, Doppler radar was tracking a strong thunderstorm near
Waldenburg, or 8 miles southwest of Harrisburg, moving northeast at
60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jonesboro, Trumann, Marked Tree, Harrisburg, Bay, Weiner, Waldenburg,
Greenfield, Fisher, Payneway, Hergett, Wiley Crossing, Apt, Tulot,
Supply, Weona Junction, Weona, Hatchie Coon, Gum Point, and Stewart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CST for eastern
Arkansas.
&&
LAT...LON 3538 9092 3557 9101 3563 9097 3586 9056
3556 9032
TIME...MOT...LOC 1156Z 241DEG 51KT 3551 9086
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial weather statement, Jan 12, 6:28 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
628 AM CST Fri Jan 12 2024
ARZ026>028-TNZ048-121300-
Poinsett AR-Craighead AR-Mississippi AR-Lauderdale TN-
628 AM CST Fri Jan 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT...NORTHWESTERN MISSISSIPPI AND WEST CENTRAL
LAUDERDALE COUNTIES THROUGH 700 AM CST...
At 628 AM CST, Doppler radar was tracking a strong thunderstorm near
Lepanto, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Osceola, Manila, Lake City, Leachville, Lepanto, Bay, Caraway,
Luxora, Keiser, Dyess, Dell, Burdette, Little River, Etowah, Black
Oak, Victoria, Jolliff Store, Dearman, Eastview, and Lennie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9041 3576 9055 3599 9011 3570 8975
TIME...MOT...LOC 1228Z 241DEG 51KT 3566 9037
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial weather statement, Jan 12, 6:41 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
641 AM CST Fri Jan 12 2024
MSZ008-010>012-020-121315-
Coahoma MS-Tallahatchie MS-Panola MS-Tate MS-Quitman MS-
641 AM CST Fri Jan 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COAHOMA...
SOUTHWESTERN TATE...NORTHWESTERN TALLAHATCHIE...QUITMAN AND
NORTHWESTERN PANOLA COUNTIES THROUGH 715 AM CST...
At 641 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Shelby, moving northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Batesville, John W Kyle State Park, Tutwiler, Marks, Sardis, Lambert,
Como, Crenshaw, Crowder, Sledge, Sumner, Belen, Vance, Darling,
Pleasant Grove, Curtis Station, Falcon, Askew, Mims, and Barksdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CST for northwestern
Mississippi.
&&
LAT...LON 3399 9045 3399 9049 3424 9044 3451 9024
3451 9020 3455 9020 3467 9010 3441 8977
3388 9045
TIME...MOT...LOC 1241Z 225DEG 59KT 3397 9063
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 12:54 AM CST | Severe Thunderstorm Warning | MEG | Lauderdale | 51 min |
| Jan 12, 6:45 AM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 45 min |
| Jan 12, 6:56 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 49 min |
| Jan 12, 2:54 PM CST | Winter Storm Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 36 hr |
| Jan 12, 12:14 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 46 min |
| Jan 12, 1:01 AM CST | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 44 min |
| Jan 12, 5:57 AM CST | Special Weather Statement | MEG | Poinsett | 33 min |
| Jan 12, 6:11 AM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 49 min |
| Jan 12, 6:18 AM CST | Severe Thunderstorm Warning | MEG | Phillips | 42 min |
| Jan 12, 6:28 AM CST | Special Weather Statement | MEG | Mississippi | 32 min |
| Jan 12, 8:01 AM CST | Areal Flood Advisory | MEG | Craighead, Greene, Mississippi, Poinsett | 3 hr |
Nearby
Tornado Warnings in Tennessee, 2024Tornado Warnings in Arkansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.